Alert archive / Hawaii / Ashfall Advisories in 2026
Ashfall Advisory 4, NWS Honolulu, HI
NWS Honolulu, HI issued this ashfall advisory at Mar 10, 2026, 10:40 AM HST for Hawaii County, Hawaii. It was in force for 23 min.
The area
The counties it named.
The facts
- Issued
- Mar 10, 2026, 10:40 AM HST (20:40 UTC)
- Expired
- Mar 10, 2026, 11:03 AM HST
- In force
- 23 min
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 8.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
105 WWHW70 PHFO 102040 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1040 AM HST Tue Mar 10 2026 HIZ027-052-053-110300- /O.NEW.PHFO.AF.Y.0004.260310T2040Z-260311T0300Z/ Big Island Interior-Big Island Southeast-Big Island East- 1040 AM HST Tue Mar 10 2026 ...ASHFALL ADVISORY IN EFFECT UNTIL 5 PM THIS AFTERNOON FOR HAWAII VOLCANOES NATIONAL PARK AND AREAS TO THE NORTH AND EAST OF THE PARK, INCLUDING THE TOWN OF VOLCANO... * WHAT...Kilauea is undergoing a minor eruption where the public will be affected by a limited hazard extent such as less than quarter inch of ashfall accumulation Hawaii Volcanoes National Park and areas to the north and east of the park, including the town of Volcano. * WHERE...Hawaii Volcanoes National Park and areas to the north and east of the park, including the town of Volcano. * WHEN...Until 5 PM this afternoon. * IMPACTS...Possible harm to crops and animals. Minor equipment and infrastructure damage. Reduced visibility. Widespread clean-up may be necessary. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons with respiratory illnesses should remain indoors to avoid inhaling the ash particles and all persons outside should cover their mouth and nose with a mask or cloth. && Submit your reports and photos of ashfall from volcanic eruptions to the USGS Hawaiian Volcano Observatory at: Hawaiiash.science/report_form $$ M BALLARD
1 follow-up statement
091 WWHW70 PHFO 102103 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1103 AM HST Tue Mar 10 2026 HIZ027-102215- /O.CAN.PHFO.AF.Y.0004.000000T0000Z-260311T0300Z/ Big Island Interior- 1103 AM HST Tue Mar 10 2026 ...ASHFALL ADVISORY REPLACED WITH ASHFALL WARNING... The Ashfall Advisory has been replaced with an Ashfall Warning. Submit your reports and photos of ashfall from volcanic eruptions to the USGS Hawaiian Volcano Observatory at: Hawaiiash.science/report_form $$ HIZ052-053-110300- /O.UPG.PHFO.AF.Y.0004.000000T0000Z-260311T0300Z/ /O.NEW.PHFO.AF.W.0002.260310T2103Z-260311T0300Z/ Big Island Southeast-Big Island East- 1103 AM HST Tue Mar 10 2026 ...ASHFALL WARNING IN EFFECT UNTIL 5 PM THIS AFTERNOON FOR HAWAII VOLCANOES NATIONAL PARK AND AREAS TO THE NORTHEAST INCLUDING MOUNTAIN VIEW AND GLENWOOD, AND EXTENDING TO THE SOUTHWEST... * WHAT...A significant eruption is occurring at Kilauea with more than quarter inch of ashfall accumulation in Hawaii Volcanoes National Park and areas to the northeast including Mountain View and Glenwood, and extending to the southwest. * WHERE...Hawaii Volcanoes National Park and areas to the northeast including Mountain View and Glenwood, and extending to the southwest. * WHEN...Until 5 PM this afternoon. * IMPACTS...Disruption of services and utilities (water, sewer, electric) possible. Ash removal efforts significant. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seal windows and doors. Protect electronics and cover air intakes and open water sources. Avoid driving. Remain indoors unless absolutely necessary. Use extreme caution clearing rooftops of ash. Listen to further announcements. && Submit your reports and photos of ashfall from volcanic eruptions to the USGS Hawaiian Volcano Observatory at: Hawaiiash.science/report_form $$ M BALLARD
What forecasters said that day
The local office's own words before this ashfall advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this ashfall advisory went out at Mar 10, 9:46 AM HST, 54 minutes earlier.
Area forecast discussion, Mar 10, 9:46 AM HST, 54 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 946 AM HST Tue Mar 10 2026 .SYNOPSIS... A powerful kona storm is expected to affect the state beginning today into the weekend, bringing several potential hazards to the islands including significant flash flooding, damaging winds, and strong to severe thunderstorms. Flooding concerns begin for Kauai today, Oahu tonight, then expands eastward across the island chain later in the week. The potential for strong to severe thunderstorms and significant flash flooding is expected to increase late in the week and into the weekend. && .SHORT TERM UPDATE... Issued at 939 AM HST Tue Mar 10 2026 A broad area of showers continues to edge over the western end of the state this morning. Rainfall rates have been manageable so far with most areas across Kauai only receiving a few hundredths of an inch over the last few hours. This wide band of moisture with widespread showers and embedded thunderstorms on the east side of the broad low to the far northwest of the state will continue to move eastward to encompass Kauai today and Oahu late tonight. Due to a combination of persistent light to moderate rainfall saturating soils and periods of heavy rain in heavy showers and thunderstorms, flooding concerns will ramp up through the day and into tonight and Wednesday for the western end of the state. See the discussion below from earlier this morning for details on how this kona storm is expected to evolve throughout the week and its expected impacts. && .PREV DISCUSSION... Issued at 342 AM HST Tue Mar 10 2026 At the surface, a low pressure system is located about 1,100 miles to the northwest of Kauai. An associated trough with heavy showers and embedded thunderstorms resides just to the west of Kauai and Niihau. These surface features will drive much of the impactful weather that will affect the islands over the next several days. Winds today will strengthen and veer southerly for the western half of the state and southeasterly for the eastern half. A broad swath of deep tropical moisture with precipitable water values (PWats) ranging from 1.5 to 2 inches will be drawn up in this southerly flow (currently within the trough seen to the west of Niihau) and move over the western end of the state today into Wednesday. The mid and upper levels of the atmosphere will make this week’s event particularly threatening for the state. Large scale, potent troughing aloft with smaller shortwaves rotating around the broader trough will support large scale ascent across the area. The broad upper trough will move southeast towards our area and push the associated surface trough and moisture east. Together, these ingredients will support periods of heavy rainfall with embedded thunderstorms and gusty winds. Impacts today and tonight are expected to be focused primarily across the western half of the state. By Wednesday, the moisture will spread to Maui County, and then the Big Island by Wednesday night, where heavy showers and thunderstorms will be moving into the south and southeast slopes. Flooding concerns will then continue statewide as the week progresses, particularly where the heavier rainfall persists over the same areas for multiple days. By late week into the weekend, the upper level trough to the northwest will continue to sharpen and take on a negative tilt as a jet streak on its western flank strengthens and another shortwave trough will round the base of this trough. The axis of deep tropical moisture will spread out across the island chain, with model guidance showing PWats exceeding 2 inches. Prior to this, soils will already be saturated, increasing the likelihood that additional rainfall will produce rapid runoff and dangerous flooding conditions. While thunderstorms are expected today through Thursday, the environment will become increasingly favorable for severe thunderstorms Thursday night through Saturday morning as the thermodynamics and kinematics (MU CAPE of 1200 to 2300 J/kg, 850-mb winds of 50 kt with up to 40 kt or more of 0–6 km bulk shear) become more supportive. Model guidance is also consistently showing significant upper level divergence, which increases the chances of strong to severe thunderstorms. These environmental conditions will support strong rotating updrafts (mesocyclones). In addition to the rainfall threat, southerly winds are forecast to strengthen through the week, with the strongest winds expected Friday into the weekend. This pattern will lead to damaging downsloping winds on north through east sections of the islands, capable of downing trees and power lines. Damaging winds will also be possible with any storms that develop as well. For the summits of the Big Island, periods of heavy snow with significant accumulations will become possible later in the week through the weekend, likely requiring the issuance of a winter storm watch/warning. Long range guidance indicates that unsettled weather could potentially continue into next week. Residents and interests across the state should continue monitoring forecasts as the weather evolves. && .AVIATION... Issued at 939 AM HST Tue Mar 10 2026 Heavy showers with embedded thunderstorms are approaching Kauai early this morning as a powerful kona low develops northwest of the islands. These bands will overspread Kauai through the day and spread to Oahu tonight, bringing periods of MVFR conditions with brief IFR or LIFR CIGS/VSBYS possible in the heavier showers and storms. These impacts are expected to gradually spread eastward down the island chain by midweek. Light to moderate southeast winds will gradually veer southerly and strengthen over the western end of the state through today as the pressure gradient tightens. AIRMET ZULU remains in effect for light icing over Kauai and Oahu. AIRMET SIERRA remains in effect for mountain obscuration along the east through south slopes of Kauai and Oahu, but will likely be updated to include all of Kauai later this morning. Additionally, AIRMET TANGO for moderate turbulence may become necessary later today. && .MARINE... Issued at 939 AM HST Tue Mar 10 2026 A powerful kona storm is expected to bring heavy rain, thunderstorms, and rough seas to the islands and adjacent waters beginning today and lasting at least into the weekend. Winds will veer southerly and increase to fresh to locally strong speeds through late this week as the kona storm approaches. A Small Craft Advisory (SCA) is in effect for waters north and west of Kauai this morning and will expand to include the Kauai Channel tonight. The SCA lasts through Wednesday evening, beyond which a relative lull in southerly winds is anticipated. Later this week, possibly as early as Thursday night, a reintensification of the front over the islands will cause winds to approach, or possibly reach, gale force for portions of the area. These strong winds will slowly creep eastward heading into the weekend. A series of small, medium- to long-period west-northwest swells will bring small surf to north and west facing shores through the rest of the week. The first of these will build today and peak on Wednesday, resulting in a slight bump in surf along north and west-facing shores. Additionally, a small, medium-period north swell is also possible late this week. Choppy surf along east-facing shores will continue to trend downward, falling below seasonal levels on Wednesday as winds veer southerly. With the shift of wind direction, surf along south-facing shores will increase, becoming rough and choppy. Another round of stronger southerly winds will cause south shore surf to build further late this week, meanwhile a series of small, long- period south swells moves through. && .HFO WATCHES/WARNINGS/ADVISORIES... Flood Watch through Saturday afternoon for Kauai East-Kauai Mountains-Kauai North-Kauai South-Kauai Southwest-Niihau. Flood Watch from 6 PM HST this evening through Saturday afternoon for Central Oahu-East Honolulu-Ewa Plain-Honolulu Metro-Koolau Leeward-Koolau Windward-Oahu North Shore-Olomana- Waianae Coast-Waianae Mountains. Flood Watch from Wednesday morning through Saturday afternoon for Haleakala Summit-Kahoolawe-Kipahulu-Lanai Leeward-Lanai Mauka-Lanai South-Lanai Windward-Maui Central Valley North-Maui Central Valley South-Maui Leeward West-Maui Windward West- Molokai Leeward South-Molokai North-Molokai Southeast-Molokai West-Molokai Windward-South Haleakala-South Maui/Upcountry- Windward Haleakala. Flood Watch from Wednesday evening through Saturday afternoon for Big Island East-Big Island Interior-Big Island North-Big Island South-Big Island Southeast-Kohala-Kona. Small Craft Advisory until 6 PM HST Wednesday for Kauai Leeward Waters-Kauai Northwest Waters-Kauai Windward Waters. Small Craft Advisory from 6 PM this evening to 6 PM HST Wednesday for Kauai Channel. && SHORT TERM UPDATE...Farris DISCUSSION...Tsamous AVIATION...M Ballard MARINE...Quesada
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 3:39 PM HST | Small Craft Advisory | HFO | 48 hr | |
| Mar 10, 11:03 AM HST | Ashfall Warning | HFO | Hawaii | 7 hr |
| Mar 10, 1:30 PM HST | Ashfall Advisory | HFO | Hawaii | 6 hr |
| Mar 10, 1:30 PM HST | High Wind Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 61 hr |
Nearby
Ashfall Advisories in Hawaii, 2026Every ashfall advisory in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.